Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 293, NWS Tulsa, OK

July 30, 2020Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 30, 2020, 5:29 PM CDT for Pittsburg County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 5:29 PM CDT (22:29 UTC)
Expired
Jul 30, 2020, 6:03 PM CDT
In force
34 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pittsburg County, OK

The radar

The Norman radar (KTLX), 136 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS54 KTSA 302229
SVRTSA
OKC121-302315-
/O.NEW.KTSA.SV.W.0293.200730T2229Z-200730T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
529 PM CDT Thu Jul 30 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pittsburg County in southeastern Oklahoma...

* Until 615 PM CDT.

* At 529 PM CDT, a severe thunderstorm was located 3 miles west of
  Ashland, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Kiowa...                          Savanna...
  Ashland...                        Haywood...
  Pittsburg...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3486 9609 3492 9583 3467 9578 3467 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2229Z 258DEG 20KT 3476 9613 

HAIL...1.00IN
WIND...60MPH
 
$$
Snider
3 follow-up statements
275 
WWUS54 KTSA 302243
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
543 PM CDT Thu Jul 30 2020

OKC121-302315-
/O.CON.KTSA.SV.W.0293.000000T0000Z-200730T2315Z/
Pittsburg OK-
543 PM CDT Thu Jul 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN PITTSBURG COUNTY...

At 542 PM CDT, a severe thunderstorm was located over Ashland, moving
east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Kiowa...                          Savanna...
Ashland...                        Haywood...
Pittsburg...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3486 9609 3492 9583 3467 9578 3467 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2242Z 258DEG 20KT 3478 9604 

HAIL...1.25IN
WIND...60MPH
 
$$
Snider
559 
WWUS54 KTSA 302251
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
551 PM CDT Thu Jul 30 2020

OKC121-302315-
/O.CON.KTSA.SV.W.0293.000000T0000Z-200730T2315Z/
Pittsburg OK-
551 PM CDT Thu Jul 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN PITTSBURG COUNTY...

At 550 PM CDT, a severe thunderstorm was located 4 miles east of
Ashland, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Kiowa...                          Savanna...
Ashland...                        Haywood...
Pittsburg...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3486 9609 3492 9583 3467 9578 3467 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2250Z 258DEG 20KT 3478 9599 

HAIL...1.00IN
WIND...60MPH
 
$$
Snider
605 
WWUS54 KTSA 302303
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
603 PM CDT Thu Jul 30 2020

OKC121-302312-
/O.CAN.KTSA.SV.W.0293.000000T0000Z-200730T2315Z/
Pittsburg OK-
603 PM CDT Thu Jul 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PITTSBURG COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits. Therefore the warning has been cancelled. However gusty 
winds, small hail up to penny size, and heavy rain are still 
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3486 9609 3492 9583 3467 9578 3467 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2300Z 258DEG 20KT 3479 9591 

$$
Snider

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:55 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 30, 3:55 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
355 PM CDT Thu Jul 30 2020

.DISCUSSION...
An area of showers and thunderstorms remained ongoing across
parts of Southeast Oklahoma and West Central Arkansas this
afternoon in response to a surface/outflow boundary from the
morning activity setting up over these locations. As these
showers and storms drift to the southeast into a more favorable
airmass where afternoon temps have warmed into the 90s...an uptick
in storm development/intensity will become possible with gusty to
locally strong winds and small hail possible. This activity
should continue to push east and southeast and exit the CWA over
the next couple of hours.

Also this afternoon...a shortwave was currently sagging southeast
through Western Kansas. Ahead of the low...a cold front was
positioned from Southeast Kansas into Northeast Oklahoma and
extended southwest into Northern Texas. This cold front is
expected to continue to push southeastward into Southeast Oklahoma
and Northwest Arkansas this evening. As it moves into more
favorable air over Texas and Southern Oklahoma additional
thunderstorm development is forecast to initiate along the western
portion of the boundary and spread northeast along/near the front
into Southeast Oklahoma and Western Arkansas around/just after
00z. Instability over the CWA...as long as it has not been
completely worked over from ongoing convection in Southeast
Oklahoma...will allow for some storm development to become strong
to severe with locally damaging winds the main threat and a
secondary threat of large hail possible.

Locally heavy rainfall will also be possible as moisture
continues to pool along the outflow boundary with precipitable
water values near 2 inches in Southeast Oklahoma. Forecast
rainfall amounts in the 1-2 inch range and locally higher could
be possible for mainly along and south of Interstate 40...which
could create some localized areas of flash flooding. Convection
along/ahead of the cold front looks to be fairly progressive
pushing mostly into Arkansas by late tonight. Thus...with the
forecasted movement and also over locations that have not received
as much rainfall as locations north of I-40...have held off on a
new flash flood watch at this time. However...conditions will need
to be monitored closely as the heavy rain axis sets up.

Overnight tonight...additional showers and thunderstorms are
forecast to push into Northeast Oklahoma and Northwest Arkansas as
as the shortwave trof axis moves over the CWA. Limited
instability over this area should keep convection from growing too
much upscale. However...some gusty winds and locally heavy
rainfall could be possible.

During the day Friday...shower and thunderstorm chances will
continue over the CWA as an area of low pressure slowly rounds the
base of the trof axis into Northwest Arkansas by Friday night.
Severe weather is not expected as the cold front moving through
tonight should shift south of the Red River by Friday
morning...thus keeping the warm sector south of the CWA. Some
localized areas of heavy rainfall will remain possible Friday
with ample amounts of moisture for the low to work with. The
greater precip/heavy rainfall potentials are forecast across the
eastern half of the CWA. With the low pressure overhead combined
with the precip chances...temps for the CWA should be cooler as
forecast highs look to be in the upper 70s to mid 80s for the last
day of July.

Friday night into Saturday... the upper low and trof axis
continues to slowly migrate eastward and exit the CWA by Saturday
night. Shower and slight to chance thunderstorm chances look to
finally taper off from west to east during the day Saturday and
exit by Saturday night. Again with the expected ongoing
conditions...temps for Saturday should continue to be below the
seasonal average.

Behind the exiting shortwave...upper level northwesterly flow is
progged to be common over the Plains for the weekend and through
the first half of next week. In response...a secondary weak
impulse and surface boundary look to push through the CWA Sunday
into Monday. There looks to be a slight chance of precip as this
disturbance moves through...though no where near what has been
observed this week. Cool conditions with highs in the 80s for much
of the CWA look to continue through the middle part of next
week...before the trof over the Eastern CONUS finally lifts
northeast and the ridge of high pressure currently confined to the
Desert Southwest tries to expand back over the Southern Plains
late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  82  66  85 /  60  50  10  10
FSM   73  82  68  85 /  80  70  30  10
MLC   71  82  66  86 /  80  50  10  10
BVO   69  81  63  84 /  70  50  10  10
FYV   68  76  62  80 /  70  70  40  10
BYV   69  77  64  81 /  70  70  40  20
MKO   71  81  65  84 /  70  60  10  10
MIO   69  80  63  83 /  70  70  10  10
F10   70  81  65  84 /  80  50  10  10
HHW   73  86  68  87 /  70  40  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
LONG TERM....20
Hazardous weather outlook, Jul 30, 5:02 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CDT Thu Jul 30 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CDT Thu Jul 30 2020

...SEVERE STORM THREAT INCREASING ALONG AND SOUTH OF I-40 THIS
AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Very Limited.
    AREA... Southeast Oklahoma.
    ONSET... This evening.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA... Southeast Oklahoma and West-central Arkansas.
	ONSET... Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA... Southeast Oklahoma.
	ONSET... Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA... Southeast Oklahoma and west-central Arkansas.
    ONSET... Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA... Southeast Oklahoma.
	ONSET... Ongoing.

DISCUSSION...
Heat indices of 100 to 107 are ongoing across southeast Oklahoma
at this time thanks to a very hot and humid airmass and abundance
of sunshine this afternoon. A boundary in the area is starting to
trigger storms across parts of southeast Oklahoma within this
unstable airmaass. Given the favorable environment for strong to
severe storms across southeast Oklahoma, a Severe Thunderstorm
Watch has been issued and is in effect for locations in Oklahoma
south of interstate 40. The main threats this afternoon will be
damaging wind gusts up to 70 miles per hour and hail up to golf
ball size. There is also a very limited tornado threat across
southeastern Oklahoma this evening.

Heavy rainfall may also accompany these thunderstorms this
afternoon and evening across southeast Oklahoma and west-central
Arkansas. Rainfall amounts of one inch will be common with
locally higher amounts where storms move over the same area. The
Flash Flooding risk is low given the area of greatest risk for
heavier rainfall tonight has missed out on the higher rainfall
totals over the past week. With that said, if storms line up and
move over the same area, a Flash Flooding threat would
materialize.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.
MONDAY THROUGH WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Scattered showers and thunderstorms will remain possible on Friday
as an upper level trough moves across the region. A few lingering
showers and thunderstorms will be possible on Saturday across
northwest Arkansas, otherwise, cooler and drier weather is
anticipated into early next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
A flash flood watch may be issued for portions of the area
later today given the threat for additional heavy rainfall. A
Severe Thunderstorm Watch is currently in effect for most
locations in Oklahoma along and south of interstate 40.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Jul 30, 3:19 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
319 PM CDT Thu Jul 30 2020

OKZ076-302045-
Le Flore OK-
319 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 345 PM CDT...

At 318 PM CDT, a strong thunderstorm was located 8 miles west of
Hatfield, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Le
Flore County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 9459 3461 9446 3452 9446 3451 9447
      3451 9464
TIME...MOT...LOC 2018Z 286DEG 19KT 3453 9451

Snider
Special weather statement, Jul 30, 5:04 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
504 PM CDT Thu Jul 30 2020

OKZ071-302230-
McIntosh OK-
504 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCINTOSH COUNTY UNTIL 530
PM CDT...

At 504 PM CDT, a strong thunderstorm was located near Raiford, moving
east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Eufaula...                        Hanna...
Stidham...                        Raiford...
Lake Eufaula State Park...        Vivian...
Pierce...                         Vernon...

This includes Interstate 40 in Oklahoma between mile markers 257 and
259.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3536 9598 3538 9591 3538 9588 3539 9588
      3547 9561 3526 9552 3524 9560 3522 9561
      3523 9562 3525 9561 3525 9563 3523 9567
      3521 9568 3519 9572 3519 9578 3520 9580
      3518 9584 3518 9598
TIME...MOT...LOC 2204Z 256DEG 7KT 3529 9583
Special weather statement, Jul 30, 5:06 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
506 PM CDT Thu Jul 30 2020

OKZ073-302230-
Pittsburg OK-
506 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 530 PM CDT...

At 506 PM CDT, a strong thunderstorm was located over Ashland, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Kiowa...                          Savanna...
Ashland...                        Haywood...
Pittsburg...

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3489 9609 3496 9587 3467 9579 3467 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2206Z 260DEG 15KT 3479 9607

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:38 PM CDTSpecial Weather StatementTSAMuskogee37 min
Jul 29, 9:02 PM CDTSpecial Weather StatementTSASequoyah28 min
Jul 29, 9:27 PM CDTSpecial Weather StatementTSAAdair33 min
Jul 29, 10:21 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee, Sequoyah3 hr
Jul 29, 10:41 PM CDTSpecial Weather StatementTSAWashington49 min
Jul 29, 11:10 PM CDTSpecial Weather StatementTSACraig, Nowata, Washington35 min
Jul 29, 11:35 PM CDTSpecial Weather StatementTSARogers, Washington55 min
Jul 30, 12:00 AM CDTSpecial Weather StatementTSAOsage, Pawnee60 min
Jul 30, 12:18 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee42 min
Jul 30, 12:33 AM CDTFlash Flood WarningTSACraig, Mayes, Nowata, Rogers, Tulsa, Washington3 hr
Jul 30, 12:51 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee, Tulsa, Washington39 min
Jul 30, 12:57 AM CDTSpecial Weather StatementTSADelaware48 min
Jul 30, 1:10 AM CDTSpecial Weather StatementTSACreek65 min
Jul 30, 1:16 AM CDTFlash Flood WarningTSADelaware, Mayes3 hr
Jul 30, 1:27 AM CDTSevere Thunderstorm WarningTSAMayes, Osage, Rogers, Tulsa, Wagoner, Washington63 min
Jul 30, 1:52 AM CDTAreal Flood AdvisoryTSARogers, Tulsa, Wagoner3 hr
Jul 30, 2:11 AM CDTSpecial Weather StatementTSAWagoner49 min
Jul 30, 2:22 AM CDTSpecial Weather StatementTSAAdair, Cherokee, Delaware, Mayes53 min
Jul 30, 2:40 AM CDTSpecial Weather StatementTSAMuskogee65 min
Jul 30, 3:48 AM CDTSpecial Weather StatementTSASequoyah57 min
Jul 30, 5:24 AM CDTSpecial Weather StatementTSAPawnee51 min
Jul 30, 6:14 AM CDTSpecial Weather StatementTSACreek, Okfuskee61 min
Jul 30, 6:40 AM CDTAreal Flood AdvisoryTSACraig, Delaware, Mayes, Rogers2 hr
Jul 30, 7:38 AM CDTAreal Flood AdvisoryTSAMcIntosh, Muskogee, Okmulgee112 min
Jul 30, 5:04 PM CDTSpecial Weather StatementTSAMcIntosh26 min
Jul 30, 5:06 PM CDTSpecial Weather StatementTSAPittsburg24 min
Jul 30, 6:05 PM CDTSpecial Weather StatementTSAPittsburg25 min
Jul 30, 6:18 PM CDTSevere Thunderstorm WarningTSAPittsburg28 min
Jul 30, 6:22 PM CDTSevere Thunderstorm WarningTSAPittsburg53 min
Jul 30, 6:32 PM CDTSpecial Weather StatementTSAPittsburg28 min
Jul 30, 6:47 PM CDTAreal Flood AdvisoryTSAPittsburg3 hr
Jul 30, 6:56 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.